Alert archive / Florida / Coastal Flood Statements in 2008
Coastal Flood Statement 4, NWS Melbourne, FL
NWS Melbourne, FL issued this coastal flood statement at Sep 4, 2008, 5:13 AM EDT for Volusia County, Florida. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2008, 5:13 AM EDT (09:13 UTC)
- Expired
- Sep 4, 2008, 8:00 PM EDT
- In force
- 15 hr
- Issued by
- NWS Melbourne, FL
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 9.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1831 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHUS42 KMLB 040913 CFWMLB COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MELBOURNE FL 513 AM EDT THU SEP 4 2008 FLZ047-054-059-064-141-147-050000- /O.NEW.KMLB.SU.Y.0003.080905T0000Z-080906T0000Z/ /O.NEW.KMLB.CF.S.0004.080904T0913Z-080905T0000Z/ SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA- NORTHERN BREVARD- 513 AM EDT THU SEP 4 2008 ...HIGH RISK OF RIP CURRENTS TODAY... ...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT FRIDAY... WINDS WILL CONTINUE TO INCREASE OVER THE ATLANTIC WATERS TODAY INTO TOMORROW AS THE CENTER OF TROPICAL CYCLONE HANNA REMAINS WELL OFFSHORE AND MOVES TOWARDS THE NORTHWEST PARALLELING THE EASTERN FLORIDA COASTLINE. THIS WILL RESULT IN BUILDING SEAS OVER THE COASTAL WATERS...AND LEAD TO STRONG BREAKING WAVES AT THE BEACHES...WHICH WILL MAKE WADING INTO THE SURF DANGEROUS. IN ADDITION...THERE WILL BE A HIGH RISK OF RIP CURRENTS. LOCALIZED BEACH EROSION IS ALSO EXPECTED NEAR TIMES OF HIGH TIDE. ONLY SWIM AT BEACHES WITH LIFEGUARDS. NEVER SWIM ALONE IN THE OCEAN. KEEP A CLOSE WATCH ON SMALL CHILDREN AND HEED THE ADVICE OF THE BEACH PATROL. $$ DKW/RL
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this coastal flood statement went out at Sep 4, 4:01 AM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Sep 4, 4:01 AM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
401 AM EDT THU SEP 4 2008
.DISCUSSION...
...HANNA FORECAST TO MOVE NORTHWEST AND TRACK WELL OFFSHORE EAST
CENTRAL FLORIDA TONIGHT/FRI...
...HIGH RIP CURRENT RISK AND DANGEROUS SURF CONDITIONS CONTINUE...
...IKE IS A CONCERN THOUGH LONG RANGE TRACK REMAINS UNCERTAIN...
CURRENTLY-TODAY...THE CENTER OF HANNA WILL CHUG NORTHWEST JUST
EAST OF THE BAHAMAS TODAY WITH THE MAIN LOCAL CONCERNS BEING OVER
THE MARINE AREA AND ALONG THE COAST WHERE INCREASING SEAS WILL
LEAD TO BUILDING SURF AND DANGEROUS RIP CURRENTS.
THE LATEST WATER VAPOR IMAGERY SHOWED MID/UPPER DRYING ON THE
WESTERN PERIPHERY OF HANNA SO HAVE TO GIVE SOME CREDENCE TO THE
VERY LOW MAV POPS (MAX OF 2 PERCENT AREAWIDE). THE LATEST RADAR
HAS A FEW SHOWERS SPREADING WESTWARD JUST AHEAD OF THE DEEPEST
DRYING SURGE ASSOCIATED WITH LEFT REAR QUADRANT OF UPPER LEVEL
JET. THINK THAT THESE SHOWERS WILL MAINLY BE IN THE EARLY MORNING
HOURS...SO NOT PLANNING ON CARRYING ANY POPS IN THE FORECAST FOR TODAY.
TONIGHT...THE TREND FOR THE TRACK OF HANNA HAS BEEN SLIGHTLY
FARTHER OFFSHORE...BUT WITH THE CENTER JUST EAST OF THE COASTAL
WATERS AND THE POTENTIAL FOR SOME STRENGTHENING...IT SHOULD BE
BREEZY ALONG THE COAST AND WINDY AT THE BEACHES. HAVE INITIATED A
HIGH SURF ADVISORY FOR THE COAST AS SEAS ARE FORECAST TO BUILD
NEAR 10 FEET OFFSHORE DURING THE NIGHT.
WILL CARRY CHANCE POPS ALONG THE COAST FOR SOME OF THE OUTER
RAINBANDS ON THE WEST PERIPHERY OF HANNA. THINK THAT THE INTERIOR
WILL BE MOSTLY DRY BUT WILL MATCH THE SMALL MAV POP THERE.
FRI/FRI NIGHT...CURRENT NHC FORECAST HAS HANNA AT HURRICANE STRENGTH
BY FRIDAY MORNING WITH THE CENTER ABOUT 200 MILES E/NE OF CAPE
CANAVERAL. HANNA WILL CONTINUE ON A QUICK COURSE NORTHWESTWARD
DURING THE DAY FRIDAY AS IT CONTINUES TO BE STEERED BY UPPER LEVEL
HIGH PRESSURE OVER THE CENTRAL ATLANTIC. BREEZY NORTHWEST WINDS CAN
BE EXPECTED OVER THE AREA FRIDAY WITH WINDY CONDITIONS ALONG THE
IMMEDIATE COAST. KEPT CHANCE POPS OVER MOST OF THE AREA AND DROPPED
FAR INTERIOR AREAS TO SLIGHT CHANCE POPS TO MATCH WITH THE EASTWARD
FORECAST TREND FOR HANNA. AS FAR AS RAIN AMOUNTS IT IS STILL
DIFFICULT TO SAY EXACT AMOUNT DUE TO UNCERTAINTIES IN THE TRACK OF
HANNA BUT AT THIS TIME AN ADDITIONAL QUARTER TO HALF AN INCH COULD
BE POSSIBLE FRIDAY MAINLY NEAR AND ALONG THE COAST NORTH OF
SEBASTIAN INLET. CONDITIONS WILL RAPIDLY IMPROVE BY FRIDAY NIGHT AS
HANNA CONTINUES TO MOVE FARTHER AWAY FROM THE AREA. EXPECTING DRY
CONDITIONS OVERNIGHT AND WINDS BACKING TO THE WEST AND DECREASING TO
AROUND 5 TO 10 MPH OVER THE INTERIOR AND 10 TO 15 MPH ALONG THE
COAST.
SAT-WED...DRIER AIR AND DEEPER SUBSIDENCE AS HIGH PRESSURE BUILDS IN
BEHIND HANNA SHOULD LEAD TO A RELATIVELY DRY WEEKEND WITH ONLY
SLIGHT CHANCE POPS MENTIONED SUNDAY. THE FORECAST THEN FOR THE FIRST
HALF OF NEXT WEEK WILL BE HIGHLY DEPENDENT ON THE TRACK OF TC IKE.
NHC HAS IKE MOVING INTO THE BAHAMAS LATE MONDAY AS A STRONG CAT 3
HURRICANE. FROM THIS POINT THERE REMAINS SIGNIFICANT MODEL
DIFFERENCES IN THE TRACK OF IKE WITH THE LATEST RUN OF THE GFS
RECURVING THE CENTER WELL OFFSHORE FROM FLORIDA TUES INTO WED WHILE
THE ECMWF HAS IKE MAKING LANDFALL ALONG THE SOUTHERN EAST CENTRAL
FLORIDA COASTLINE. MAIN POINT TO TAKE AWAY FROM THIS HOWEVER IS THAT
THERE REMAINS GREAT UNCERTAINTY FOR THE TRACK OF IKE AND IT IS
ADVISED THAT ALL INTERESTS CONTINUE TO MONITOR FUTURE NHC FORECASTS
FOR THIS SYSTEM.
&&
.AVIATION...SOME QUICK MOVING SHOWERS EARLY THIS MORNING PRODUCING
MVFR CONDITIONS SHOULD DIMINISH DURING DAYTIME HEATING AS DRIER AIR
ALOFT MIXES DOWN. WITH HANNA GRADUALLY GETTING A LITTLE CLOSER...
WIND GUSTS SHOULD BE HIGHER THAN THE PAST FEW DAYS WITH A FEW
COASTAL SPOTS OCCASIONALLY REACHING TO AROUND 25 KNOTS. A FEW OF
THE OUTER RAINBANDS SHOULD BRING BRIEF SQUALLS OVERNIGHT MAINLY
NEAR THE COAST.
&&
.MARINE...CURRENT NHC FORECAST HAS HANNA AT HURRICANE STRENGTH AND
ABOUT 200 MILES E/NE OF THE CAPE BY FRIDAY MORNING. HANNA IS THEN
EXPECTED TO REMAIN ON A NORTHWEST TRACK PARALLEL TO THE EAST
FLORIDA COASTLINE FRIDAY AND WELL TO THE NORTHEAST OF THE WATERS
BY FRI NIGHT.
TODAY THE GRADIENT WILL GRADUALLY TIGHTEN AS HANNA MOVES CLOSER
AND SMALL CRAFT SHOULD NOT VENTURE FAR FROM PORT. CONDITIONS WILL
DETERIORATE EVEN MORE TONIGHT WITH TROPICAL STORM CONDITIONS
POSSIBLE WELL OFFSHORE. SEAS WILL BUILD OVER 10 FEET OFFSHORE AND
IN THE GULF STREAM.
TENTATIVE PLANS ARE THAT THE TROPICAL STORM WATCH WILL BE UPGRADED
TO A WARNING...DEPENDING ON THE LATEST TRACK FORECAST FOR HANNA.
DANGEROUS RIP CURRENTS...ROUGH SURF...AND BEACH EROSION WILL
CONTINUE TO BE THE MAIN IMPACTS OVER THE COASTAL WATERS FOR FRIDAY
WITH IMPROVING CONDITIONS INTO THE WEEKEND AS HANNA MOVES FARTHER
NORTH AWAY FROM THE AREA.
&&
.HYDROLOGY...WITH LEVELS ON THE ST JOHNS RIVER SHOWING A VERY
SLOW FALL NEAR LAKE HARNEY AND EXPECTED TO LEVEL OFF IN THE NEXT
COUPLE OF DAYS AT DELAND AND SANFORD...ATTENTION WILL BEGIN TO
SHIFT TO POTENTIAL IMPACTS FROM TROPICAL CYCLONE HANNA. THE MOST
RECENT FORECAST TRACK PLACES EAST CENTRAL FLORIDA ON THE DRIER
WESTERN PERIPHERY OF THE SYSTEM...WHICH WOULD YIELD MUCH LESS
OVERALL RAINFALL BUT PRODUCE NORTHERLY WINDS...WHICH COULD IMPEDE
THE WATER FROM FLOWING DOWNSTREAM AND COULD EVEN PUSH WATER BACK
UPSTREAM FROM THE NORTH. THE LATEST FLOOD STATEMENT /MIAFLSMLB/
HAS THE LATEST INFORMATION ON FLOODING ON THE ST JOHNS RIVER.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 89 71 87 71 / 10 30 50 10
MCO 90 72 89 71 / 10 20 30 10
MLB 89 74 89 70 / 10 30 30 10
VRB 89 74 89 69 / 10 30 30 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...HIGH SURF ADVISORY FROM 8 PM THIS EVENING TO 8 PM EDT FRIDAY FOR
COASTAL VOLUSIA-INDIAN RIVER-MARTIN-NORTHERN BREVARD-
SOUTHERN BREVARD-ST. LUCIE.
AM...SMALL CRAFT ADVISORY UNTIL 2 AM EDT SATURDAY FOR COASTAL WATERS
FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20
NM-COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
SEBASTIAN INLET OUT 20 NM-WATERS FROM FLAGLER BEACH TO
VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS
FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET
20 TO 60 NM OFFSHORE.
TROPICAL STORM WATCH FOR WATERS FROM FLAGLER BEACH TO VOLUSIA
BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS FROM
SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET
20 TO 60 NM OFFSHORE.
&&
SHORT TERM/AVIATION...LASCODY
LONG TERM....WEITLICHHazardous weather outlook, Sep 3, 6:55 PM EDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 655 PM EDT WED SEP 3 2008 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-040900- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 655 PM EDT WED SEP 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TONIGHT. ...WIND AND SEA IMPACT... A TROPICAL STORM WATCH HAS BEEN ISSUED FOR THE OFFSHORE EAST CENTRAL FLORIDA ATLANTIC WATERS FOR THURSDAY NIGHT AND FRIDAY. TROPICAL STORM FORCE WIND GUSTS TO AROUND 45 KNOTS ARE POSSIBLE OFFSHORE...MAINLY IN SQUALLS WEST OF THE CENTER OF HANNA. FOR MORE INFORMATION ON THE MARINE IMPACTS OF TROPICAL STORM HANNA...PLEASE REFER TO THE LATEST TROPICAL STORM HANNA LOCAL STATEMENT ISSUED BY THE NATIONAL WEATHER SERVICE IN MELBOURNE. INCOMING SWELLS DUE TO TROPICAL STORM HANNA WILL RESULT IN DANGEROUS CONDITIONS NEAR INLETS DURING THE OUTGOING TIDE THROUGH TONIGHT. THE COMBINATION OF SWELLS AND WIND WAVES WILL ALSO PRODUCE HAZARDOUS CONDITIONS FOR SMALL CRAFT ON THE OPEN ATLANTIC WATERS. ...COASTAL FLOOD IMPACT... STRONG BREAKING WAVES WILL CONTINUE AT THE BEACHES...SO VENTURING INTO THE SURF WILL BE DANGEROUS. MINOR BEACH EROSION IS POSSIBLE NEAR THE TIMES OF HIGH TIDE. ...RIP CURRENT IMPACT... THERE IS A HIGH RIP CURRENT RISK AS SWELLS AFFECT THE SURF ZONE. ONLY ENTER THE SURF NEAR LIFEGUARDS. NEVER SWIM ALONE IN THE OCEAN. ...RIVER FLOOD IMPACT... RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE MIDDLE ST JOHNS RIVER. NEAR GENEVA...ABOVE LAKE HARNEY...RECORD FLOODING IS OCCURRING. FLOODING AT GENEVA...SANFORD...DELAND AND ASTOR IS FORECAST TO CONTINUE FOR THE FORESEEABLE FUTURE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HANNA IS CURRENTLY FORECAST TO STRENGTHEN INTO A HURRICANE AND MOVE NORTH NORTHWEST PARALLEL TO THE EAST FLORIDA COASTLINE THURSDAY NIGHT INTO FRIDAY NEAR THE COASTAL WATERS. MOST LIKELY IMPACTS WILL CONTINUE TO BE DANGEROUS RIP CURRENTS...ROUGH SURF...AND BEACH EROSION THURSDAY AND FRIDAY. HOWEVER PLENTY OF UNCERTAINTY REMAINS WITH THE TRACK AND INTENSITY OF HANNA AND ALL INTERESTS ARE URGED TO MONITOR THE LATEST FORECASTS FOR HANNA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. VOLKMER
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 5:13 AM EDT | High Surf Advisory | MLB | Volusia | 39 hr |
| Sep 4, 3:43 PM EDT | Lake Wind Advisory | MLB | Volusia | 28 hr |
Nearby
Coastal Flood Statements in Florida, 2008Every coastal flood statement in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.